Hail, Cullman
- When
- April 21, 2:10 AM CST
- Where
- Cullman County, Walter
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.117, -86.683
Golf ball size hail was reported.
7 hail, 5 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 21, 1:50 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
250 AM CDT FRI APR 21 2006
.DISCUSSION...
ANOTHER FAIRLY BUSY NIGHT HERE AT THE HUN WITH MORE SVR STORMS
DEVELOPING EVERYWHERE AROUND US. ATMOSPHERE OVER THE CWFA ITSELF WAS
SLIGHTLY MORE STABLE THANKS TO EARLIER CONVECTION...BUT DEVELOPING
STORMS CLOSER TO I-20 INDICATES THAT WE ARE DESTABILIZING WITH TIME.
MAIN AREA OF STORMS IS FIRING ALONG A PREFRONTAL TROUGH FEATURE
EXTENDING BACK TO NEAR VICKSBURG MS...WHILE THE REAL COLD FRONT IS
STILL WELL TO THE NW...JUST NOW MAKING ITS WAY INTO CENTRAL ARKANSAS.
FOCUS CONTINUES TO BE ON SHORT-TERM CONVECTION. NASA WRF HAS AGAIN
DONE A FAIRLY GOOD JOB AND REMAINS THE PREFERRED MODEL...WITH 12KM
NAM LOOKING REASONABLE AS WELL.
PREFRONTAL TROUGH WILL CONTINUE TO FOCUS CONVECTION NEAR THE CWFA
TODAY...AND IS NOT EXPECTED TO SHIFT SIGNIFICANTLY TODAY. WHILE MUCH
OF THE AIR MASS HAS STABILIZED THIS A.M....EXPECT IT TO DESTABILIZE
AGAIN TODAY IN ADVANCE OF THE MAIN SHORTWAVE. MOST FAVORABLE AREA
FOR PCPN TODAY WILL BE IN NWRN AL AND SRN MID TN NEAR THE TROUGH...
AND WILL DEPICT THIS IN THE POP GRIDS...TAPERING FROM CATEGORICAL TO
LIKELY. UNFORTUNATELY THERE IS NO REST FOR THE WEARY WITH NEW MODEL
RUNS SHOWING A SLOWER PROGRESSION WITH THE SYSTEM...AND WILL GO WITH
WIDESPREAD CATEGORICAL POPS TONIGHT.
AS MENTIONED...DONT EXPECT STABILITY TO BE MUCH OF AN ISSUE...BUT
STORM TYPE/HAZARDS WILL BE. WIND FIELDS LOOK MORE IMPRESSIVE THIS
TIME AROUND WITH IMPROVING DEEP LAYER SHEAR INDICATING BETTER
SUPERCELL POTENTIAL...BUT LOW-LEVEL SHEAR DOES NOT INCREASE TO
MATCH. THING TO WATCH WILL BE DEVELOPMENT OF WAVES ALONG THE FRONT
WHICH WOULD BACK THE WINDS LOCALLY AND ENHANCE LLVL SHEAR...AS BEST
INDICATED BY LATE AFTN/EARLY EVE 12KM NAM SOUNDINGS. IN ADDITION TO
THE SVR TSRA THREAT...FLOODING IS A CONCERN...WITH ABUNDANT MOISTURE
REFLECTED BY PWS OF 1.4 TO 1.6 INCHES IN ALL THE MODELS...AND THE
EXPECTED SLOWER MOTION OF THE SYSTEM. BELIEVE MOST OF THE AREA WILL
BE ABLE TO HANDLE A HVY RAIN EVENT GIVEN VERY DRY CONDITIONS IN
RECENT WEEKS...WITH THE EXCEPTION OF SRN AND ERN ZONES WHERE
ACTIVITY HAS BEEN TRAINING AND REDEVELOPING EACH AFTN. WILL ISSUE A
FLASH FLOOD WATCH FOR THOSE AREAS FROM 21-09Z...AND MENTION HVY RAIN
POTENTIAL IN THE ZFP ELSEWHERE. DEPENDING ON RADAR TRENDS/TRAINING
POTENTIAL...THIS WATCH MAY HAVE TO BE EXPANDED BY THE DAY SHIFT.
FRONT SHOULD FINALLY MOVE THROUGH THE AREA EARLY SATURDAY MORNING...
AGAIN A BIT SLOWER THAN DEPICTED BY PAST MODEL RUNS. WILL HANG ONTO
20/30 POPS EAST OF I-65 SAT MORNING TO ALLOW FOR LINGERING SHRA.
SUBSTANTIAL DRYING BEHIND THE SYSTEM SHOULD MEAN A MOSTLY SUNNY AFTN
FOR MOST EVERYONE WITH MORE PLEASANT AND MORE SEASONABLE TEMPS. WENT
WITH A COMPROMISE FOR MAX TEMPS SAT...TRENDING TOWARDS WARMER
NUMBERS WEST WHERE SUN SHOULD LAST THE LONGEST.
QUIET WX WILL BE SOMEWHAT SHORT-LIVED AS A CLIPPER SYSTEM RIDES SEWD
THROUGH THE NW FLOW. WINDS WILL SHIFT TO THE W THEN SW SAT NIGHT AND
SUN AHEAD OF THIS FRONT...NEVER REALLY ALLOWING FOR GOOD RADIATIONAL
COOLING IN THE PROCESS...AND RESTARTING WAA FOR SUNDAY. COMPROMISE
VALUES LOOK GOOD FOR BOTH PDS...DISCARDING THE OUTLIER NAM NUMBERS.
WHILE THE 12KM NAM TRIES TO GENERATE LT QPF JUST TO OUR NW SUNDAY...
MODEL SOUNDINGS SHOW THE LOWEST 10KFT TO BE FAR TOO DRY FOR ANYTHING
TO REACH THE SFC...AND WILL NOT INCLUDE A MENTION OF PCPN ATTM.
LEFT THE EXTENDED ALONE WITH MORE PRESSING ISSUES IN THE SHORT TERM.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 78 56 77 54 / 80 100 20 10
SHOALS 77 56 76 54 / 90 80 10 10
CULLMAN 79 57 75 53 / 70 100 10 10
FAYETTEVILLE 77 55 77 53 / 90 100 20 10
FORT PAYNE 80 58 74 50 / 70 100 30 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 4 PM FRIDAY TO 4 AM SATURDAY FOR THE
FOLLOWING ZONES: CULLMAN...DE KALB...AND MARSHALL.
TN...NONE.
&&
BCCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 939 PM CDT THU APR 20 2006 ALZ001>010-016-TNZ076-096-097-211000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 939 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... ISOLATED TO SCATTERED REDEVELOPMENT OF THUNDERSTORMS WILL OCCUR LATE TONIGHT AS ANOTHER WEAK UPPER LEVEL SYSTEM TRAVELS EAST OUT OF THE MID SOUTH. THE AREA WITH MOST RISK OF ADDITIONAL STORMS WILL BE WEST OF INTERSTATE 65 AFTER 1 AM. BY DAYBREAK...THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE...BUT AREAL COVERAGE SHOULD BE SCATTERED. LARGE HAIL WILL BE THE MAIN THREAT LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A POTENTIALLY MORE SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE ON FRIDAY AFTERNOON AND EVENING AS A STRONGER UPPER LEVEL SYSTEM PULLS OUT OF THE SOUTHERN PLAINS AND INTO THE TENNESSEE VALLEY. MUCH LIKE THE LAST TWO DAYS...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR IN THE MORNING HOURS...SOME WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS. THE MORE WIDESPREAD THREAT OF SEVERE THUNDERSTORMS EXISTS FROM 6 PM TO MIDNIGHT FRIDAY EVENING AS A SURFACE LOW AND COLD FRONT MOVE EAST THROUGH MIDDLE TENNESSEE AND ALABAMA. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY AT TIMES THROUGH FRIDAY. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1149 PM CDT THU APR 20 2006 ALZ007-210530- MORGAN- 1149 PM CDT THU APR 20 2006 ...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 1230 AM CDT... AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF ADDISON...OR 12 MILES SOUTHWEST OF HARTSELLE...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL IS POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DANVILLE. MASSEY. FLINT CITY. LEESDALE. SOMERVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KULA
The Birmingham radar (KBMX), 105 km away, was scanning. The volume nearest the first event began at 08:09 UTC.
7 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Golf ball size hail was reported.
Golf ball size hail was reported.
Nickel size hail was reported.
Lightning struck a home along Nick Davis road in eastern Limestone county. The lightning started a fire at the residence, which produced extensive damage to the home.
Nickel size hail was reported.
Penny size hail was reported.
Nickel size hail was reported in the Hampton cove area of Huntsville.
Estimated wind gust by trained spotter and storm chaser.
Power lines were blown down by thunderstorm winds.
Numerous trees were blown down by thunderstorm winds.
Golf ball size hail was reported.
Several power lines and trees were blown down by thunderstorm winds.
A few trees and power lines were blown down by thunderstorm winds in the residential area on Buck Island, just east of the Guntersville airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503278, 5503279, 5503280, 5503383, 5503281, 5503375, 5503376, 5503377, 5503378, 5503379, 5503380, 5503381, 5503382.